Lesson 1, Topic 1
In Progress

Complications of IV Therapy

April 11, 2024

Complications of IV Therapy

Learning Objective: Examine the complications of IV therapy, including the signs and symptoms, along with the actions that should be taken.

Complications that can arise from IV therapy include infiltration, phlebitis, extravasation, hypersensitivity, local and systemic infections, pulmonary edema, and air embolism. With any suspicion of a complication, the medical assistant should notify the provider. If the medical assistant is helping the RN monitor the infusion, any suspicion of complications should be reported to the RN immediately.

Phlebitis

Learning Objective: Describe the signs of phlebitis and the immediate steps that should be taken.

Phlebitis is inflammation of a vein. It is caused when the IV catheter rubs on the walls of the vein, with prolonged use of a site, or by trauma during the insertion process. Phlebitis can also be caused by the IV solution or medication, especially if it is acidic, alkaline, or hypertonic. Signs and symptoms of phlebitis include redness, tenderness or pain, heat, or swelling at the insertion site and tracking up the vein.
If phlebitis is suspected, the medical assistant must stop the infusion and remove the catheter. The extremity should be elevated above the heart level, and a warm compress can be applied. To help prevent phlebitis, the medical assistant should change the IV site according to the ambulatory care facility’s policy. Frequent checks of the site during the IV infusion are important.

Infiltration

Learning Objective: Describe the signs of infiltration and the immediate steps that should be taken.

Infiltration occurs when the IV solution leaks or is administered into the surrounding tissues. It is caused when the IV catheter is placed improperly, slips out of the blood vessel, or punctures through the blood vessel. Usually, patient movement or a poorly secured catheter can lead to the catheter moving out of the vessel. Signs and symptoms of infiltration include the following:

• Swelling, discomfort, or pain at the site
• Coolness, blanching, and tightness of the skin at the site
• Slowed or stopped flow rate. This can trigger the alarm on IV infusion pumps.

If infiltration is suspected, the medical assistant needs to stop the infusion and remove the IV catheter. Elevating the extremity and applying a warm compress can help reduce the swelling. The medical assistant can prevent infiltration by avoiding joint areas when inserting an IV and properly securing the catheter. The site should be checked for infiltration when the IV infusion starts. Infiltration can occur anytime during the infusion; thus, the medical assistant must frequently check the site.

36.7

Critical Thinking Application

Describe the difference between the signs and symptoms of an infiltrated site and phlebitis.

Extravasation

Learning Objective: Discuss the signs of extravasation and the immediate steps that should be taken.

Extravasation occurs when medication leaks into and damages the surrounding tissues. Vesicant   medications (e.g., certain types of antineoplastic drugs) can cause extravasation. In most cases, administering vesicant medications is outside the medical assistant’s scope of practice. However, the medical assistant may help the RN monitor infusions and thus should be aware of extravasation. Signs and symptoms of extravasation include blanching, burning, tenderness or pain, cool skin, and swelling at the IV site. Blistering may be seen.
If extravasation is suspected, the medical assistant should stop the IV flow and notify the provider or RN. The catheter should remain in if an antidote is to be administered. The arm should be elevated. Warm or cold compresses per the medication manufacturer should be applied. Larger veins should be used when a vesicant medication is given to prevent extravasation.

Hypersensitivity

Learning Objective: Discuss the signs of hypersensitivity and the immediate steps that should be taken.

Hypersensitivity is an immune response that causes the body to react with an exaggerated response to a foreign agent or antigen. The risk of hypersensitivity is higher when IV medications are given compared to IV solutions. Thus, medical assistants should be aware of hypersensitivity if they are helping to monitor medication infusions. A hypersensitivity reaction occurs when the patient is allergic to the medication being infused. The signs and symptoms of hypersensitivity include fever, bronchospasm, difficulty breathing, wheezing, rash, and urticaria.
If a hypersensitivity reaction is suspected, the medical assistant should stop the infusion and notify the provider or RN. The patient’s vital signs should be monitored. Treatments ordered by the provider should be administered, such as epinephrine or diphenhydramine. A patient’s allergy history should be obtained to prevent hypersensitivity. The patient should be monitored closely during the first 10 minutes of a medication infusion for signs of a hypersensitivity reaction. The medical assistant should remember that a hypersensitivity reaction can occur anytime during and after the infusion.If extravasation is suspected, the medical assistant should stop the IV flow and notify the provider or RN. The catheter should remain in if an antidote is to be administered. The arm should be elevated. Warm or cold compresses per the medication manufacturer should be applied. Larger veins should be used when a vesicant medication is given to prevent extravasation.

Local and Systemic Infections

Learning Objective: Describe signs and symptoms of local and systemic infections from IV therapy.

A local infection at the IV insertion site may occur 2 to 3 days after the IV catheter is placed. The site may become tender and red; purulent drainage may be present. With a systemic infection (sepsis), the patient may experience a fever. Microorganisms may enter the blood through the insertion site or from contaminated IV tubing or solution.
If the IV catheter is in the extremity, it should be removed. The provider should be notified of the patient’s symptoms. A blood culture and antibiotics may be ordered. Medical assistants should take the following steps to prevent a local or systemic infection:

• Wash their hands or use hand sanitizer before putting on gloves to start an IV.
• Use aseptic technique during IV insertion.
• Use sterile technique when priming the IV tubing and attaching the tubing to the catheter.
• Perform dressing, site, and tubing changes as indicated by the facility’s policies.

Pulmonary Edema

Learning Objective: Discuss the signs of pulmonary edema and the immediate steps that should be taken.

Pulmonary edema (also called circulatory overload or fluid overload) is caused by fluid accumulation in the lungs. This condition can occur if IV fluids are given too quickly, or the patient receives too much fluid. The signs and symptoms of pulmonary edema are as follows:

• Shortness of breath and dyspnea
• Restlessness
• Productive cough and wheezing
• Labored and rapid breathing, rapid pulse, and a decreased blood pressure

If the patient experiences signs and symptoms of pulmonary edema, the medical assistant should notify the provider immediately. Typical treatments for pulmonary edema include having the person sit up, oxygen therapy, and monitoring vital signs. The provider may order additional treatments. To prevent pulmonary edema, the medical assistant must ensure the IV infusion is done at the ordered rate. Frequent checking on the patient may help identify early signs and symptoms of pulmonary edema.

Air Embolism

Learning Objective: Discuss the signs of an air embolism and the immediate steps that should be taken.

An air embolism occurs when air is introduced into the circulatory system and can block small arteries. Patients can usually tolerate small air bubbles, but 10 mL of air or more can lead to an air embolism and possible death. The signs and symptoms of an air embolism are as follows:

• Dyspnea, shortness of breath, wheezing, and coughing
• Shoulder, neck, or chest pain
• Light-headedness, agitation, confusion, and loss of consciousness
• Hypotension and tachycardia

If the patient experiences any of these signs or symptoms, the medical assistant should stop the entry of air, notify the provider immediately, and look for how air could have entered the system. Treatment includes oxygen therapy and monitoring of vital signs. To prevent an air embolism, the medical assistant must ensure all air is out of the tubing during the priming process and all connections are tight.

Discontinuing the IV

When the provider orders the IV to be discontinued, the medical assistant must stop the IV fluid infusion. Procedure 36.4 describes how to remove the catheter. The medical assistant must check the catheter tip to ensure it is intact. If a small part of the catheter breaks off, it can flow into the circulatory system, causing a catheter embolism. If the catheter is broken when removed, the provider should be notified immediately.